Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 10, NWS North Platte, NE

April 27, 202026 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 27, 2020, 2:19 PM MDT for 26 counties in Nebraska. It took effect at Apr 28, 2020, 11:00 AM MDT. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2020, 2:19 PM MDT (20:19 UTC)
In effect from
Apr 28, 2020, 11:00 AM MDT
Expired
Apr 28, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:52 PM MDTNON-TSTM WND GST 592 N Broken Bow, NE
Apr 28, 5:19 PM MDTNON-TSTM WND GST 601 Ne Valentine, NE
Apr 28, 5:39 PM MDTNON-TSTM WND GST 604 W Bassett, NEPUBLIC REPORT FROM A HOME WEATHER STATION
Apr 28, 6:15 PM MDTNON-TSTM WND GST 62Oneill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS83 KLBF 272019
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
319 PM CDT Mon Apr 27 2020

...CRITICAL FIRE WEATHER CONDITIONS LIKELY TUESDAY AFTERNOON INTO
EARLY TUESDAY EVENING...

.Strong northwesterly winds will develop Tuesday afternoon across
western and north central Nebraska with frequent gusts to 45 MPH.
Minimum relative humidity of 20 to 30 percent is expected. The
combination of wind and low relative humidity will allow for rapid
spread of any fires which may develop Tuesday afternoon and make
them difficult to control. 

NEZ204-206-208>210-219-281000-
/O.NEW.KLBF.FW.W.0010.200428T1700Z-200429T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
319 PM CDT Mon Apr 27 2020 /219 PM MDT Mon Apr 27 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ TUESDAY FOR LOW RELATIVE HUMIDITY AND HIGH WINDS 
FOR FIRE WEATHER ZONES 204, 206, 208, 209, 210, AND 219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon CDT /11 AM MDT/ to
8 PM CDT /7 PM MDT/ Tuesday. 

* AFFECTED AREA...Fire weather zone 204.Fire weather zone 
  206.Fire weather zone 208.Fire weather zone 209.Fire weather 
  zone 210.Fire weather zone 219. 

* WIND...Sustained at 20 to 30 MPH with frequent gusts to 45 MPH. 

* HUMIDITY...As low as 20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly and
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CLB
3 follow-up statements
989 
WWUS83 KLBF 280928
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
428 AM CDT Tue Apr 28 2020

NEZ204-206-208>210-219-282330-
/O.CON.KLBF.FW.W.0010.200428T1700Z-200429T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
428 AM CDT Tue Apr 28 2020 /328 AM MDT Tue Apr 28 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW
HUMIDITY FOR WESTERN AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* WIND...Sustained at 20 to 30 MPH with frequent gusts to 45 MPH.

* HUMIDITY...As low as 15 to 20 percent in the panhandle and 20 to
  30 percent elsewhere.

* IMPACTS...Any fires that develop will likely spread rapidly and
  be difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
047 
WWUS83 KLBF 282005
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
305 PM CDT Tue Apr 28 2020

...RED FLAG WARNING CONTINUES UNTIL 8 PM CDT(7 PM CDT) FOR ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA...

...FIRE WEATHER WATCH IS IN EFFECT FROM 1 PM CDT (NOON MDT)
THROUGH 7 PM CDT (6 PM MDT) FOR SOUTHWESTERN NEBRASKA WEDNESDAY...

.Relative humidity will only recover to 50 to 65 percent tonight
as gusty northerly winds continue overnight. On Wednesday, minimum
relative humidity will reach 15 to 20 percent across western and
southwestern Nebraska. Northerly winds may gust up to 25 mph in
southwestern Nebraska Wednesday afternoon producing critical fire
weather conditions. 

NEZ210-219-291030-
/O.NEW.KLBF.FW.A.0005.200429T1800Z-200430T0000Z/
/O.CON.KLBF.FW.W.0010.000000T0000Z-200429T0100Z/
Frenchman Basin-Loess Plains-
305 PM CDT Tue Apr 28 2020 /205 PM MDT Tue Apr 28 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA.

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING FOR LOW RELATIVE HUMIDITY AND WIND FOR
SOUTHWESTERN NEBRASKA... 

The National Weather Service in North Platte has issued a Fire 
Weather Watch for southwestern Nebraska, which is in effect from 
Wednesday afternoon through Wednesday evening.

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph this
  afternoon and evening. North at 10 to 20 MPH with gusts to 25
  MPH Wednesday afternoon.

* Timing...Through 8 PM CDT this evening for the warning and Noon
  MDT through 6 PM MDT on Wednesday for the watch.

* Relative Humidity...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ204-206-208-209-290100-
/O.CON.KLBF.FW.W.0010.000000T0000Z-200429T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
305 PM CDT Tue Apr 28 2020 /205 PM MDT Tue Apr 28 2020/

...RED FLAG WARNING REMAINS IN EFFECT FOR WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH 8 PM CDT (7PM MDT)...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin.

* WIND...Sustained at 20 to 30 MPH with frequent gusts to 45 MPH.

* HUMIDITY...As low as 15 to 20 percent in the panhandle and 20 
  to 30 percent elsewhere.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
633 
WWUS83 KLBF 290116 AAA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
816 PM CDT Tue Apr 28 2020

...FIRE WEATHER WATCH IS IN EFFECT FROM 1 PM CDT (NOON MDT) 
THROUGH 7 PM CDT (6 PM MDT) FOR SOUTHWESTERN NEBRASKA WEDNESDAY...

.Low relative humidity and strong winds will present the
opportunity for the rapid spread of range fires Wednesday.

NEZ210-219-291030-
/O.EXP.KLBF.FW.W.0010.000000T0000Z-200429T0100Z/
/O.CON.KLBF.FW.A.0005.200429T1800Z-200430T0000Z/
Frenchman Basin-Loess Plains-
816 PM CDT Tue Apr 28 2020 /716 PM MDT Tue Apr 28 2020/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR LOW HUMIDITY AND STRONG WINDS 
ACROSS THE FRENCHMAN BASIN AND LOESS PLAINS...

* Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Timing...Noon MDT through 6 PM MDT on Wednesday for the watch.

* Relative Humidity...As low as 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly 
  and be difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ204-206-208-209-290230-
/O.EXP.KLBF.FW.W.0010.000000T0000Z-200429T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-
816 PM CDT Tue Apr 28 2020 /716 PM MDT Tue Apr 28 2020/

...RED FLAG WARNING HAS EXPIRED...

Cooler temperatures and increasing humidity will lessen the risk
of range fires.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 27, 11:59 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 11:59 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1259 PM CDT Mon Apr 27 2020

.SHORT TERM...(Today through Tuesday)
Issued at 329 AM CDT Mon Apr 27 2020

Quiet weather will continue through early Monday afternoon as weak
upper level ridging moves across the Great Plains. Plenty of warm
air advection with 850mb temperatures in the 16-22 C range will
surge into north central and western Nebraska. This will result in
surface high temperatures to soar into the 80s across the entire
region.

Active weather in the form of thunderstorms and rain showers will
arrive late Monday afternoon. A developing low pressure system over
South Dakota will drag a cold front across Nebraska. This front
combined with warm temperatures and plenty of low level moisture
will trigger thunderstorms in the late afternoon and early evening.
As this time, the latest SPC outlook just has our area in a general
thunderstorm risk. Based on the latest model runs, this seems to be
reasonable. The best instability (CAPE) will be across Kansas and
portions of eastern Nebraska with the best convective potential
across these areas. Even though the severe threat remains low across
north central Nebraska, any thunderstorms that do develop will still
have the potential of producing small hail, brief gusty winds up to
30 to 40 mph, and periods of heavy rainfall. The best chance for
thunderstorm development will be between 6pm CDT and 3am CDT.

Lingering rain showers are possible into Tuesday especially across
northern Nebraska. Rain showers are expected to end by 4pm CDT and
7pm CDT with skies gradually scattering out and clearing through the
evening and overnight. These rain showers as well as mostly cloudy
skies will help to limit temperature rise throughout the day. This
in combination with slightly cooler air filtering in behind the
front will keep high temperatures in the mid 60s to low 70s north of
Highway 2. Temperatures are expected to rise into the low to mid 70s
south of Highway 2. Despite clouds clearing out, overnight low
temperatures remain fairly mild (above normal).

.LONG TERM...(Tuesday night through Sunday)
Issued at 329 AM CDT Mon Apr 27 2020

Strong upper level ridging will continue to build across the western
US Wednesday through Friday. This ridge will allow surface high
pressure to extend from Canada to Mexico covering much of the
western US. The high will slowly slide eastward throughout the end
of the week. Due to ample warm air advection and clear skies,
temperatures will warm up significantly through Friday. Wednesday
highs will be in the upper 60s to mid 70s, compared to Friday highs
in the 80s to low 90s. Warmest temperatures will be across the
southern three counties (Chase, Hayes, Frontier).

A period of active weather begins on Saturday and lasts through the
weekend. Rain and thunderstorm chances will be present through this
time. Locations for thunderstorms and severe risk is uncertain at
this time. Temperatures will also return back into the upper 60s to
mid 70s during day through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1243 PM CDT Mon Apr 27 2020

VFR conditions are expected across western and north central
Nebraska for the next 24 hours. However, isolated showers are
possible this evening with a wind shift to the northwest. Winds
will increase tomorrow afternoon with gusts up to 40kts possible.

&&

.FIRE WEATHER...
Issued at 329 AM CDT Mon Apr 27 2020

An anomalous upper ridge, along with warm fronts and bouts of
downslope flow at H85 to push temps into the 80s, present elevated
to near critical fire weather conditions all week. Humidity is the
main concern on Monday as much of the forecast area will dip to
around 20%. Wind should not be a major issue however, as gusts
generally remain under 15 mph. Tuesday perhaps has the greatest
potential for large fire spread this week. While humidity is slated
to remain above critical values (20-30%), northwest winds will be
rather strong with gusts up to 40 mph. Previous rain, additional
isolated showers and increased cloud cover may be a saving grace in
the Sandhills, while southwest Nebraska will be more prone to
sunshine and lower RH. Very dry air works into the region for
Wednesday and Thursday as critical RH values are appearing more
likely in western and southwest Nebraska. Winds again top 25 mph,
but primarily in north central Nebraska on Wednesday and the
Sandhills on Thursday. Either way, there may be enough overlap of
critical RH and winds geographically to justify a future headline.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Boatwright
FIRE WEATHER...Snively
Hazardous weather outlook, Apr 27, 1:59 PM MDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
259 PM CDT Mon Apr 27 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-282000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
259 PM CDT Mon Apr 27 2020 /159 PM MDT Mon Apr 27 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for isolated thunderstorms across most of the
region late this evening. The risk of severe storms is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A Red Flag Warning is in effect for all of western and north
central Nebraska from noon CDT through 8 PM CDT tomorrow due to
low relative humidity and gusty winds.

Near-critical fire weather concerns are possible Wednesday,
Thursday, and Friday afternoons.

Isolated thunderstorm chances are possible Friday night through
Sunday. Severe threat remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.